Maryland, 2020Flash Flooding in Maryland, August 7, 2020
August 7, 2020 · NWS PHI · 3 events in 2 counties and zones
An impulse riding along a west to east boundary stalled near the Mason-Dixon line produced severe thunderstorms and heavy rain across sections of extreme northeast Maryland from late afternoon through the evening hours on August 7th. Strong winds knocked down trees, and torrential downpours on ground already saturated from the remnants of Hurricane Isaias produced flash flooding on many roadways…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An impulse riding along a west to east boundary stalled near the Mason-Dixon line produced severe thunderstorms and heavy rain across sections of extreme northeast Maryland from late afternoon through the evening hours on August 7th. Strong winds knocked down trees, and torrential downpours on ground already saturated from the remnants of Hurricane Isaias produced flash flooding on many roadways and small streams in the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 7, 5:18 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 7, 5:18 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
618 PM EDT Fri Aug 7 2020
.SYNOPSIS...
A weak stationary front will linger across the northern Mid-
Atlantic today before washing north Saturday. On Sunday a weak
cold front will move through the region. High pressure will
build into the area Sunday behind the front, before progressing
offshore early next week. A cold front will approach New
England around the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Showers and thunderstorms intensifying over portions of the
Delaware Valley, generally across northern Delaware, southeast
Pennsylvania, and now those storms are moving into southwest New
Jersey. These storms have produced flash flooding, and have been
severe, producing rotation that resulted in a Tornado Warning.
Going through the evening, those storms will continue to track
to the east through around 9 pm. Damaging winds remain
possible, as well as flash flooding. Once again, the heaviest
rain looks to be targeting many of the same areas in SE PA that
were just hit hard by Isaias (Chester, Berks, Montgomery County,
Greater Philly area) with 1-hour flash flood guidance under an
inch in much of this area. PWATs are near 1.75 inches and
profiles indicate training of cells SW to NE will be possible
while overall system slowly moves E/SE. So storms will be
capable of producing flash flooding.
Convection will likely be ongoing near and after sunset, but as
instability is lost, the trend should be towards mainly rain-
free weather for the remainder of the overnight, especially
after midnight. The big concern tonight may end up being low
stratus and fog development. Near calm surface winds and
plentiful low level moisture combined with a saturated ground
should yield areas of fog. The trough approaching from the west
should create enough turbulence to prevent widespread dense fog,
but cannot rule it out. Overnight lows will be mainly in the
60s to around 70.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
For Saturday, a progressive upper trough centered near the coast
early in the day will move east with time with weak shortwave
ridging approaching by late day. This should mean an overall drier
day but there will still be significant low clouds and some fog
around to start the day. And because low level winds will be quite
light and there is so much moisture around, this could take some
time to mix out. The upshot is that the morning should be mostly
cloudy before some sun develops in the afternoon. However diurnal
heating along with the continuing abundant moisture around could
lead to some isolated to scattered afternoon storms developing. This
won't be a washout though so it should be rain-free most of the time
and many areas won't even see anything. It will still be fairly
humid with lows mostly in the low to mid 80s.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Saturday night into Sunday the mid-level disturbance from Friday
will be finally exiting New England with lower PWAT air moving
across the region. As the wave exits, brief subsidence will
take shape across the area as surface high pressure centers over
the Ohio Valley. The GFS and ECMWF does have a weak upper level
disturbance traversing the Canadian Maritimes, but the system
appears to far north, with to much dry air overhead to produce
anything in the way of precipitation. Temperatures Sunday will
likely be in the upper 80s to around 90 degrees as the dry air
mass will allow temperatures to over perform.
Monday temperatures will remain warm as mid-level heights rise
across the region and PWATs remain around 1.40". Tuesday into
Wednesday an upper level low will head east across central
Canada with an upper level disturbance approaching from the
west. Overall, guidance has slowed down a bit from this time
yesterday, with delaying the return of rain chances until
Tuesday. An upper level wave will approach the area from the
west Wednesday afternoon with significant uncertainty on the
track and strength of the wave. Either way, the chance of
showers and thunderstorms returns to the region Tuesday and
Wednesday.
Wednesday into Thursday a cold front will approach New England
with models showing a wide spread here. The GFS and CMC are
slightly more amplified and slower with the upper level low over
the Hudson Bay while the ECMWF is less amplified and more
progressive. The GFS stalls the front across central/ southern
NY, while the ECMWF keeps the front stalled across northern NY.
For us this means an enhanced chance of showers and thunderstorms
Wednesday through Friday.
&&
.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Tonight...SHRA/TSRA impacting the I-95 corridor terminals
throgh this evening. Damaging winds possible, as well as
torrential rainfall. Localized sub-VFR conditions. Otherwise, a
mix of VFR and MVFR CIGs will give way to sub-VFR in
fog/stratus. Light NE winds becoming light and variable or
calm. Moderate confidence.
Saturday-Saturday night... Mainly VFR, but areas of MVFR
possible especially near MIV and ACY during the day Saturday.
Slight chance of a rain shower but tstms not expected. Winds
mainly light and variable. Moderate confidence.
Outlook...
Sunday-Sunday night... VFR. Light and variable wind becoming SW
at 5 to 10 kt, except near the coast where an afternoon sea
breeze is likely. High confidence.
Monday...Mainly VFR with dry conditions. South winds 5 to 15
kts. High confidence.
Tuesday and Wednesday...A chance of showers and thunderstorms
during the afternoon and evening hours. South to southwest winds
5 to 15 kt. Moderate confidence.
&&
.MARINE...
Through tonight... Sub-SCA conditions expected. Seas 2 to 3 ft. A
couple of wind shifts possible but easterly directions will be
prevailing and speeds mainly 10 kt or less. Scattered tstms are
possible for most of this period with locally higher winds and seas
possible in any tstms.
Outlook...
Saturday-Saturday night... Sub-SCA conditions expected. Seas 2
to 3 ft. Winds mainly NE at 5 to 10 kt becoming light and
variable overnight.
Monday...Sub-advisory winds/seas expected.
Tuesday into Wednesday...Sub-advisory winds/seas expected with a
slight chance of showers and storms.
Rip Currents...
Onshore flow varying at times from southeast to northeast will
continue today and Saturday. With seas forecast to be around 2-3
feet with a swell period of around 6-8 seconds, the rip current
forecast for Friday and Saturday is expected to be low.
&&
.EQUIPMENT...
The NOAA Weather Radio All-Hazards broadcast from Hibernia Park
Pennsylvania (Station WNG-704) remains off the air.
The NOAA Weather Radio All-Hazards broadcast from Franklin
Township New Jersey (Station KZZ-31 ) is off the air.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 2 AM EDT Saturday for PAZ060>062-070-
071-101>106.
NJ...Flash Flood Watch until 2 AM EDT Saturday for NJZ009-010-
012>027.
DE...Flash Flood Watch until 2 AM EDT Saturday for DEZ001>004.
MD...Flash Flood Watch until 2 AM EDT Saturday for MDZ008-012-015-
019-020.
MARINE...None.
&&
Synopsis...Haines
Near Term...Fitzsimmons
Short Term...Fitzsimmons
Long Term...Haines
Aviation...Fitzsimmons/Haines
Marine...Fitzsimmons/Haines
Equipment...WFO PHIHazardous weather outlook, Aug 7, 2:56 PM EST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
356 PM EDT Fri Aug 7 2020
DEZ001>003-MDZ008-012-015-019-020-NJZ009-010-012-013-015>023-027-
PAZ060>062-070-071-101>106-082000-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-
Cape May-Southeastern Burlington-Berks-Lehigh-Northampton-Delaware-
Philadelphia-Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
356 PM EDT Fri Aug 7 2020
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SATURDAY...
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania and southeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
NJZ001-007-008-PAZ054-055-082000-
Sussex-Warren-Morris-Carbon-Monroe-
356 PM EDT Fri Aug 7 2020
This Hazardous Weather Outlook is for northern New Jersey and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ004-NJZ014-024>026-082000-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
356 PM EDT Fri Aug 7 2020
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SATURDAY...
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ430-431-450>455-082000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
356 PM EDT Fri Aug 7 2020
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 7, 5:46 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
646 PM EDT FRI AUG 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG WILMINGTON 39.75N 75.56W
08/07/2020 NEW CASTLE DE PUBLIC
SEVERAL REPORTS OF TREES DOWN IN WILMINGTON.
TIME ESTIMATED FROM RADAR.
&&
GORSELocal storm report, Aug 7, 5:49 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
649 PM EDT FRI AUG 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HEAVY RAIN WINTERTHUR 39.81N 75.61W
08/07/2020 M4.06 INCH NEW CASTLE DE MESONET
GREENVILLE DEOS STATION. 4.06 INCHES OF RAIN
OCCURRED IN AN HOUR WITH MOST OF THAT
FALLING IN A 30 MINUTE PERIOD.
&&
GORSELocal storm report, Aug 7, 5:57 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
657 PM EDT FRI AUG 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM FLOOD 2 E PILESGROVE TWP 39.67N 75.36W
08/07/2020 SALEM NJ TRAINED SPOTTER
FLOODING ON KINGS HIGHWAY.
&&
DILocal storm report, Aug 7, 5:58 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
658 PM EDT FRI AUG 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HEAVY RAIN 1 S LIMA 39.90N 75.44W
08/07/2020 M2.11 INCH DELAWARE PA MESONET
MESONET STATION FW3096 MEDIA.
0649 PM HEAVY RAIN 1 ENE WESTWOOD MANOR 39.80N 75.49W
08/07/2020 M2.45 INCH NEW CASTLE DE MESONET
MESONET STATION WILMG WILMINGTON (ST.
EDMONS).
0648 PM HEAVY RAIN 2 SSW CHEYNEY 39.91N 75.54W
08/07/2020 M2.25 INCH DELAWARE PA MESONET
MESONET STATION EW8556 THORNTON.
0648 PM HEAVY RAIN 1 NE WEST GOSHEN 39.98N 75.56W
08/07/2020 M3.11 INCH CHESTER PA MESONET
MESONET STATION FW4629 WEST CHESTER.
0647 PM HEAVY RAIN 2 SSW LINCOLN UNIVERSIT 39.77N 75.93W
08/07/2020 M3.21 INCH CHESTER PA MESONET
MESONET STATION AV071 OXFORD.
0647 PM HEAVY RAIN 1 SSE BIRMINGHAM TWP 39.89N 75.59W
08/07/2020 M3.21 INCH CHESTER PA MESONET
MESONET STATION CW4403 CHADDS FORD.
0647 PM HEAVY RAIN 1 NNW LIMA 39.93N 75.45W
08/07/2020 M2.42 INCH DELAWARE PA MESONET
MESONET STATION FW6794 MEDIA.
0645 PM HEAVY RAIN ATGLEN 39.95N 75.98W
08/07/2020 M2.80 INCH CHESTER PA MESONET
MESONET STATION DW6440 ATGLEN.
0645 PM HEAVY RAIN BOOTHWYN 39.83N 75.43W
08/07/2020 M2.58 INCH DELAWARE PA MESONET
MESONET STATION FW6806 UPPER CHICHESTER.
0645 PM HEAVY RAIN 1 NE TALLEYVILLE 39.82N 75.54W
08/07/2020 M3.26 INCH NEW CASTLE DE MESONET
MESONET STATION 3035D TALLEYVILLE.
0643 PM HEAVY RAIN 1 SE NEW LONDON TWP. 39.78N 75.86W
08/07/2020 M2.93 INCH CHESTER PA MESONET
MESONET STATION AU860 NEW LONDON.
0600 PM HEAVY RAIN 2 N AVONDALE 39.86N 75.79W
08/07/2020 M3.37 INCH CHESTER PA MESONET
MESONET STATION AVOP1 2.4 N AVONDALE.
&&
GORSELocal storm report, Aug 7, 6:11 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
711 PM EDT FRI AUG 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 2 SW GLENDORA 39.82N 75.09W
08/07/2020 GLOUCESTER NJ DEPT OF HIGHWAYS
DOWNED TREE, POLE AND WIRES ON NJ 41 BOTH
DIRECTIONS NORTH OF GOOD INTENT ROAD IN
DEPTFORD TOWNSHIP. ALL LANES CLOSED. TIME
ESTIMATED FROM RADAR.
&&
GORSELocal storm report, Aug 7, 6:20 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
720 PM EDT FRI AUG 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG WOODSTOWN 39.66N 75.33W
08/07/2020 SALEM NJ PUBLIC
SOME TREES DOWN IN THE WOODSTOWN AREA. TIME
ESTIMATED FROM RADAR.
&&
GORSEFlash Flood, Cecil
- When
- August 7, 6:20 PM EST to 7:00 PM EST
- Where
- Cecil County, 0.66 mi NNE of Elkton to 0.86 mi ENE of Elkton
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.608, -75.824
A water rescue took place on Delaware Avenue at Meadow Park in Elkton.
Flash Flood, Queen Anne'S
- When
- August 7, 6:45 PM EST to 8:30 PM EST
- Where
- Queen Anne'S County, 0.64 mi ENE of Sudlersville to 0.61 mi NE of Sudlersville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.185, -75.860
MD Route 313 was closed at Charles Street in Sudlersville due to flooding. MD Route 300 was closed at Church Circle in Sudlersville due to flooding.
Flash Flood, Queen Anne'S
- When
- August 7, 7:40 PM EST to 9:00 PM EST
- Where
- Queen Anne'S County, 2.82 mi ENE of Pondtown to 3.04 mi ENE of Pondtown
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.239, -75.874
MD Route 313 was closed at MD Route 544 near Millington due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Delaware, August 7, 2020EF1 · 21 events
- Tornadoes and Hail in Minnesota, August 7, 2020EF1 · 19 events
- Flash Flooding in Pennsylvania, August 7, 2020$65,000 · 2 events
- Flash Flood and Damaging Winds in Oklahoma, August 7, 2020$54,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in Maryland, August 7, 2020$28,000 · 1 in hail · 12 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 7, 202050 kt wind · 27 events
- Damaging Winds in Virginia, August 7, 2020$23,000 · 55 kt wind · 3 events
- Flash Flooding and Damaging Winds in New Jersey, August 7, 202077 kt wind · 18 events
- Flash Flood and Damaging Winds in Pennsylvania, August 7, 2020$15,000 · 52 kt wind · 8 events
- Damaging Wind and Lightning Strike in South Carolina, August 7, 20201 injured · 60 kt wind · 2 events
- Hail in North Dakota, August 7, 2020$10,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in Minnesota, August 7 to 8, 20201 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901884, 901889, 901982.